Idiosyncratic drug reactions (IDR; type B adverse drug reactions) occur in from 1 in 1,000 to 1 in 50,000 patients, are not predictable from the known pharmacology or toxicology of the drug, are not produced experimentally in vitro and in vivo, and are dose independent.

The occurrence of IDRs during late clinical trials or after a drug has been released can lead to severe restriction of its use and even its withdrawal.

The IDRs do not, as a rule, result from the drug itself because most people can tolerate the drug, but rather from a unique set of patient characteristics, including gender, age, genetic predisposition, and a lack of drug-metabolizing enzymes, that can increase the risk of these adverse drug reactions.

Most IDRs are caused by hypersensitivity reactions and can result in hepatocellular injury. The hepatic injury occurs within 1 week to 12 months after initiation of drug therapy and often is accompanied by systemic characteristics of allergic drug reactions, such as rash and fever. Signs of hepatic injury reappear with subsequent administration of the same drug with only one or two doses.

Hypersensitivity reactions can be severe and associated with fatal reactions as a multiorgan clinical syndrome characterized by the following: 1.fever; 2.rash; 3.gastrointestinal symptoms; 4.generalized malaise, fatigue, or ashiness; and 5.respiratory symptoms.